Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 28, 2003, 7:00 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 7:00 PM MDT (01:00 UTC)
- Expired
- Jul 28, 2003, 7:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Garfield County, UT, Kane County, UT, San Juan County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 3433 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
952
WUUS55 KSLC 290100
SVRSLC
UTC017-025-037-290130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 PM MDT MON JUL 28 2003
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GARFIELD COUNTY IN UTAH
EXTREME NORTHEASTERN KANE COUNTY IN UTAH
* UNTIL 730 PM MDT
* AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES EAST OF BULLFROG...OR ABOUT 53 MILES
WEST OF BLUFF...MOVING WEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
6 MILES SOUTHEAST OF BULLFROG AT 715 PM MDT
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.
LAT...LON 3746 11084 3739 11087 3740 11063 3745 11063
3745 11053 3760 11054 3762 11054 3763 11052
3766 11065What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:15 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 28, 4:15 PM MDT, 2 hours 45 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 415 PM MDT MON JUL 28 2003 .SYNOPSIS...HIGH PRESSURE ALOFT WILL BE OVER NEVADA THROUGH WEDNESDAY. THE RESULTING NORTHERLY FLOW WILL KEEP DRY AIR OVER THE NORTH AND SLOWLY DRY THE AIRMASS OVER THE SOUTHERN PORTION OF UTAH. THE HIGH SHIFTS EAST AFTER MIDWEEK ALLOWING MOISTURE TO INCREASE AGAIN INTO THE WEEKEND. .DISCUSSION...FOR THIS EVENING ISSUED A FLASH FLOOD WATCH OVER AND NEAR THE SOUTHERN MOUNTAINS BASED ON PRECIPITABLE WATER AND RADAR PRECIPITATION ESTIMATES. SPOTTER REPORTS RECEIVED SINCE THE ISSUANCE SUGGEST THE RADAR ESTIMATES ARE AT LEAST DOUBLE THE AMOUNT REACHING THE GROUND. SO IT APPEARS THE THREAT OF FLASH FLOODING IS LOW BUT WILL LEAVE THE WATCH FOR AT LEAST ANOTHER COUPLE OF HOURS THEN IT CAN BE REASSESSED. CURRENT EXPIRATION IS SCHEDULED FOR 10 PM OR 04Z. RIDGE WILL CONTINUE TO SHIFT INTO AND ACROSS NV OVER THE NEXT DAY OR TWO. THAT WILL SPREAD A NORTHERLY FLOW OVER MOST OF THE AREA AND CONTINUE A DRYING TREND FROM THE NORTH. SOME MOISTURE WILL REMAIN NEAR THE AZ BORDER BUT THERE SHOULD BE SOME DECREASE EVEN THERE. TEMPERATURES WILL CLIMB A LITTLE AS THE RIDGE BECOMES DOMINANT AND THE RESULTING DECREASE IN AFTERNOON CLOUDS WILL HELP THAT A BIT ALSO. AFTER MIDWEEK THE RIDGE STARTS SHIFTING EAST AGAIN WITH THE AXIS BY THURSDAY MORNING FROM NORTHWEST UT TO SOUTH CENTRAL CO. AREAS SOUTH OF THE RIDGE AXIS WILL SEE MOISTURE BEGIN TO INCREASE AGAIN. THAT PROCESS EXPANDS OVER MOST OF THE AREA AS THE RIDGE CONTINUES EAST AND SOUTHERLY FLOW SPREADS NORTH AND EAST. THEN NOT A LOT OF CHANGE FOR A COUPLE OF DAYS BUT WITH THE GFS INDICATING THERE COULD BE A FEW WEAK SHORTWAVES RIPPLING NORTHWARD OVER THE AREA. BY SUNDAY/MONDAY SOME DRYING SPREADS INTO THE AREA FROM THE SOUTHWEST BUT BEING THAT FAR OUT WE WILL KEEP SOME ACTIVITY IN THE PACKAGE FOR NOW. SLC 0000 CDC 3222 SANDERS .SLC...FLASH FLOOD WATCH SOUTH CENTRAL UT UNTIL 04Z.
Hazardous weather outlook, Jul 28, 3:57 PM MDT, 3 hours 3 minutes before
IDZ024-025-UTZ001>021-WYZ021-291300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 357 PM MDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY THUNDERSTORMS HAVE DEVELOPED ONCE AGAIN ACROSS THE SOUTHERN THIRD OF UTAH THIS AFTERNOON MAINLY OVER THE HIGHER TERRAIN. SOME OF THESE STORMS COULD PRODUCE HEAVY RAINFALL. LOCAL FLOODING OF DRY WASHES AND SMALL STREAMS IS A POSSIBILITY THIS AFTERNOON THROUGH EARLY THIS EVENING. SEE SLCFFASLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WCJIN-WYSW
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:36 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane, San Juan | 24 min |
| Jul 29, 2:45 PM MDT | Flash Flood Warning | SLC | Kane | 2 hr |
| Jul 29, 5:59 PM MDT | Flash Flood Warning | SLC | Garfield | 2 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.